Nebraska, 2007

Hail and Damaging Winds in Nebraska, August 9 to 10, 2007

August 9 to 10, 2007 · NWS OAX · 15 events in 8 counties and zones

Thunderstorms developed along a dry line in western Nebraska, aided by a weak upper level disturbance. Despite a large scale upper ridge over the plains, these storms fed on high instability that was over eastern Nebraska and western Iowa, turned severe and moved east and southeast across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed along a dry line in western Nebraska, aided by a weak upper level disturbance. Despite a large scale upper ridge over the plains, these storms fed on high instability that was over eastern Nebraska and western Iowa, turned severe and moved east and southeast across the region. Outflow from the complex then fueled additional thunderstorm development over northeast Nebraska toward the end of the episode, a few of which were briefly severe with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 2:02 PM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Aug 9, 2:02 PM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CDT THU AUG 9 2007

.SHORT TERM...TONIGHT AND FRIDAY. STLT AND MORNING UA ANLYS SHOWED
UPPER RIDGE RETROGRADING WNWD ACROSS THE SRN PLAINS. AFTN WATER
VAPOR IMAGERY SHOWED A POSSIBLE WEAK WAVE LIFTING ACROSS EXTREME
ERN WY. AT 19Z A DVLPG WARM FRONT WAS ESTIMATED NEAR AN ONL-OFK-
OMA LINE WITH DVLPG CU NW OF OFK AND ST DECK LIFTING/MIXING OUT N
OF BOUNDARY OVER FAR ECNTRL/NERN NEBR/SW IA. AS OF 20Z CONVECTION
WAS POSSIBLY TRYING TO DVLP OVR NRN NEBR PNDL. HOWEVER...00Z SREF
AND ESPECIALLY 4K WRF QPF PLACEMENT INDICATED DEVELOPMENT WILL
OCCUR NEAR WHERE CU FIELD WAS DVLPG NCNTRL NEBR. LOW LVL JET COULD
AID ANY CONVECTION THAT DVLPS TO HOLD TOGETHER FARTHER E ACROSS
NRN ZONES TNGT...BUT BUILDING HGTS AND FRONTAL BOUNDARY BECOMING
MORE ESTABLISHED N OF THE CWA SHOULD LIMIT COVERAGE/CHCS/SEWD
DVLPMENT TNGT. WL KEEP MENTION TNGT TO SLGT CHC AND THEN N OF
OMAHA AND PER PREV FCST LEFT IN SLGT CHC FAR NERN ZONES FRI AM.
MAY ADJUST POPS UP A BIT TNGT AT LAST MINUTE FAR NW ZONES IF
DVLPMENT SHOWS ITS HAND BEFORE ISSUANCE TIME. WITH MOISTURE
POOLING ALONG MO RIVER...DWPTS IN THE MID/UPPER 70S...AND LIGHT
WINDS AGAIN TNGT WL MENTION AREAS OF FOG E. WITH 850 MB TEMPS
FORECAST TO BE A DEG OR TWO WARMER TOMORROW COMPARED TO 00Z THIS
EVENING...AND LIKELIHOOD OF MIXING THAT DEEP...MADE LTL CHANGES TO
HIGHS...MAYBE BUMPED THEM UP A DEG OR SO. APPEARS AREA WON/T
COMPLETELY MIX OUT THOUGH YET SO DWPTS WILL REMAIN HIGH AND AFTN
HEAT INDICES WILL LIKELY TOUCH OR EXCEED 105 DEGREES. SINCE LOW
TEMPERATURES SHOULD DROP TO 70/LOWER 70S TNGT WITH LIGHT
WINDS...HELD OFF ON HEAT ADVISORY ALTHOUGH SOME SORT OF HEAT
HEADLINE WILL PROBABLY BE NEEDED BY THE WEEKEND.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. BUILDING UPPER HEIGHTS
AND HOT TEMPERATURES MAIN STORY HERE. SEVERAL BOUNDARIES WILL MAKE
A RUN AT THE NRN CWA...SUNDAY AND WEDNESDAY. WITH 500 MB HGTS
FORECAST TO BE AT LEAST 594 DM OVR CWA SUNDAY AND 591 BY WED...FEEL
FRONT WILL HAVE ONLY A VERY SMALL CHANCE OF BRINGING PCPN OR MUCH
RELIEF FROM THE HEAT. BY LATE IN THE WEEK QUESTION WILL BE WHETHER
RIDGE WILL KEEP BUILDING WWD ALLOWING A MORE NWRLY FLOW OVR THE
CWA AND POSSIBLE RELIEF...OR REMAIN IN PLACE OR SHIFT SLIGHTLY
EWD. THE LATTER WAS SUGGESTED BY LATEST ECMWF AND 00Z GFS ENSEMBLE
MEAN. SO HIGHS IN LATEST MEX GUIDANCE BY NEXT WED/THU COULD
PARTIALLY BE INFLUENCED BY CLIMO...ALTHO GFS DID SHOW A MID/LATE
WEEK FRONT PUSHING A FARTHER S...WHICH IS NOT BOUGHT HERE YET.
LEFT FORECAST DRY EXCEPT FOR A SLIGHT CHC NRN ZONES WITH WEAK
BOUNDARY SAT NGT. KEPT MOST HIGHS IN 95-101 RANGE THRU MUCH OF THE
PD...POSSIBLY A FEW DEGREES COOLER NRN/NERN ZONES A FEW DAYS
REFLECTING EITHER MODIFIED WIND FLOW OFF RETREATING HIGHS OVR NRN
PLAINS OR RESIDUAL CONVECTIVE DEBRIS FM NRN PLAINS MCSS.

&&

.AVIATION...

HAVE ADDED PROB GROUP TO OFK TAF 06Z-10Z PD FOR POSSIBLE PCPN
ACTIVITY DEVELOPING. HAVE OPTED TO JUST GO WITH CB REMARK AS OPPOSED
TO TS DUE TO AREAL COVERAG UNCERTAINTIES. ALSO...LLVL MOISTURE IN
PLACE MAY ALLOW FOR MVFR...WITH POSSIBLE IFR CONDITIONS...AT OFK &
OMA BTW 10Z-14Z. OTHERWISE...VFR COND TO PREVAIL ALL SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/DEE
Hazardous weather outlook, Aug 9, 3:30 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT THU AUG 9 2007

NEZ011-012-016>018-030>032-042-101000-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-STANTON-WAYNE-
430 PM CDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS DEVELOPING OR
MOVING INTO NORTHEAST NEBRASKA LATE THIS AFTERNOON OR EARLY THIS
EVENING...GENERALLY WEST OF A LINE COLUMBUS TO WAYNE LINE. THE
PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

ALSO...HOT AND HUMID CONDITIONS CAN BE EXPECTED AGAIN FRIDAY
AFTERNOON WITH HEAT INDICES IN THE 100 TO 105 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA FROM THIS WEEKEND
INTO EARLY NEXT WEEK AS THE REGION ENTERS INTO A PROLONGED SUMMER
HEAT WAVE. DURING THIS TIME...THE AFTERNOON HEAT INDEX MAY EXCEED 105
ON SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHEAST NEBRASKA
THIS EVENING.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-101000-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON-
430 PM CDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS EVENING AND
TONIGHT OVER PARTS OF NORTHEAST NEBRASKA...EAST OF A WAYNE TO
COLUMBUS LINE.

HOT AND HUMID CONDITIONS CAN BE EXPECTED AGAIN FRIDAY
AFTERNOON WITH HEAT INDICES IN THE 100 TO 105 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA FROM THIS WEEKEND
INTO EARLY NEXT WEEK AS THE REGION ENTERS INTO A PROLONGED SUMMER
HEAT WAVE. DURING THIS TIME...THE AFTERNOON HEAT INDEX MAY EXCEED 105
DEGREES ON SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOBERT

In the hours before

Local storm report, Aug 9, 5:36 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
636 PM CDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             CREIGHTON               42.47N 97.91W
08/09/2007  E0.75 INCH       KNOX               NE   LAW ENFORCEMENT

0529 PM     HAIL             CREIGHTON               42.47N 97.91W
08/09/2007  E1.00 INCH       KNOX               NE   LAW ENFORCEMENT

0610 PM     HAIL             3 SE CREIGHTON          42.43N 97.87W
08/09/2007  E1.00 INCH       ANTELOPE           NE   PUBLIC

&&

DFOBERT
Local storm report, Aug 9, 6:02 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
702 PM CDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             4 N PLAINVIEW           42.41N 97.79W
08/09/2007  E0.75 INCH       PIERCE             NE   PUBLIC

&&

DFOBERT

The radar

The Sioux Falls radar (KFSD), 180 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antelope

When
August 9, 8:15 PM CST
Where
Antelope County, Royal
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.330, -98.130

Thunderstorm Wind, Madison

When
August 9, 9:21 PM CST
Where
Madison County, Norfolk
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.030, -97.420

Thunderstorm wind gusts were estimated at 70 mph by a radio station in Norfolk. The winds downed a few trees in town.

Hail, Wayne

When
August 9, 9:35 PM CST
Where
Wayne County, 5 mi W of Wayne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.230, -97.118

Accompanied by wind gusts of 60 mph.

Thunderstorm Wind, Wayne

When
August 9, 9:35 PM CST
Where
Wayne County, 5 mi W of Wayne
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.230, -97.118

Accompanied by hail up to 1 inch in diameter.

Hail, Platte

When
August 9, 9:45 PM CST
Where
Platte County, Tarnov
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.620, -97.520

Hail, Colfax

When
August 9, 10:26 PM CST
Where
Colfax County, 1 mi N of Schuyler
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.465, -97.070

Thunderstorm Wind, Colfax

When
August 9, 10:26 PM CST
Where
Colfax County, 1 mi N of Schuyler
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.465, -97.070

Thunderstorm wind gusts estimated at 60 mph downed some small limbs north of town. The winds were accompanied by hail up to 1 inch in diameter.

Hail, Platte

When
August 9, 10:55 PM CST
Where
Platte County, 8.31 mi SE of Creston
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.615, -97.256

Thunderstorm Wind, Dodge

When
August 9, 10:55 PM CST
Where
Dodge County, Fremont
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.450, -96.500

Thunderstorm wind gusts estimated at around 60 mph brought down some large tree limbs in Fremont according to the Fremont Tribune Newspaper.

Thunderstorm Wind, Douglas

When
August 9, 11:18 PM CST
Where
Douglas County, Omaha
Measured
61 kt (70 mph) measured gust
Reported by
NWS Employee
Coordinates
41.270, -96.000

Outflow from a line of thunderstorms reached the far northwest sections of Omaha about 30 to 45 minutes before the storms did. These outflow winds were measured at 70 mph by wind equipment of an off-duty NWS employee. Some scattered tree damage was observed from winds from the outflow and also those that accompanied the thunderstorms.

Thunderstorm Wind, Douglas

When
August 10, 12:10 AM CST to 12:16 AM CST
Where
Douglas County, Omaha Eppley Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
41.300, -95.900

The ASOS at Omaha Eppley Airfield measured a thunderstorm wind gust of 59 mph. The strong winds caused scattered tree damage across town and just to the northwest of town. Trees were reported downed near 73rd and Cass, 72nd and Bennington Rd, 144th and Maple Streets and near Calhoun and Kelby Roads. Power lines were also downed at 108th and Bennington Road. Six to 12 inch diameter tree limbs broke off a tree 1 miles northwest of Dodge Park causing some damage to the roof of a home there.

Hail, Antelope

When
August 10, 12:30 AM CST
Where
Antelope County, 3.77 mi NW of Neligh
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
42.169, -98.082

Nickel to ping pong ball size hail was reported northwest of Neligh.

Hail, Antelope

When
August 10, 12:55 AM CST
Where
Antelope County, 2 mi W of Orchard
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.330, -98.289

Hail, Otoe

When
August 10, 1:25 AM CST
Where
Otoe County, 8 mi S of Nebraska City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.534, -95.850

Hail, Antelope

When
August 10, 1:30 AM CST
Where
Antelope County, Neligh
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.130, -98.030

Some small branches down as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39824, 39825, 39816, 43663, 39817, 39818, 39826, 39819, 42207, 39829, 39827, 39820, 39821, 39822, 39823.